MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980X3RODRAC
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3 device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that this 980 ventilator did not start, emitted smoke from the "cage computer" along with the graphical user interface (gui) monitor, and smelled like burnt plastic.The device was available for evaluation.The service personnel (sp) inspected the ventilator and found that upon start up the ventilator alarmed, and smoke was observed from both the expiratory side of the breath delivery unit and from the graphical user interface (gui) with a smell of burnt plastic.Upon further inspection, it was observed that the breath delivery (bd) power controller and power distribution printed circuit board assemblies (pcba) and the user interface (ui) pcba had burnt components.The cause of the reported issue was isolated in the field to a potential fault in the bd power controller pcba and/or bd power distribution pcba and/or the ui pcba.The event is included in trending and monitoring.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that this 980 ventilator did not start, emitted smoke from the "cage computer" along with the graphical user interface (gui) monitor, and smelled like burnt plastic.The ventilator was not in use on a patient at the time of the reported event.
 
Additional Manufacturer Narrative
Section d9 updated due to part return section h6 evaluation codes were updated due to analysis of returned parts result code (annex c) additional code added component code (annex g) remove g02005 and add g0201201 h3 device evaluation summary: updated due to analysis of returned parts medtronic conducted an investigation based upon all information received.It was reported that this 980 ventilator did not start, emitted smoke from the "cage computer" along with the graphical user interface (gui) monitor, and smelled like burnt plastic.The device was available for evaluation.The service personnel (sp) inspected the ventilator and found that upon start up, the ventilator alarmed and smoke was observed from both the expiratory side of the breath delivery unit and from the graphical user interface (gui) with a smell of burnt plastic.Upon further inspection, , it was observed that the breath delivery (bd) power controller printed circuit board assembly (pcba), bd power distribution pcba, and the user interface (ui) pcba had burnt components.All three (3) boards were replaced in addition to the touchscreen controller cable.Sp performed preventive maintenance.The ventilator passed all calibrations and tests per manufacturer specifications at the time of service.The touchscreen controller cable was not returned for analysis.One ui pcba was returned to medtronic for analysis.Visual inspection and image analysis observed thermal damage to the capacitor c174 on the ui pcba.One bd power distribution pcba was returned to medtronic for analysis.Visual inspection and image analysis observed thermal damage to the resistor (r6) on the bd power distribution pcba.The review of the image provided confirmed there was a black marking on the bd power controller pcba, but the returned component was visually inspected and functionally tested with no malfunction or product deficiency observed.The cause of the event was isolated to a capacitor short to c174 on ui pcba, which can damage the r6 on bd power distribution pcba.The event is included in the trending and monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key20698302
Report Number8020893-2024-00392
Device Sequence Number6583747
Product Code CBK
UDI-Device Identifier10884521172869
UDI-Public10884521172869
Combination Product (Y/N)N
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980X3RODRAC
Device Catalogue Number980X3RODRAC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2024
Supplement Date Received by Manufacturer05/22/2025
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date05/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/22/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown